Tags

Type your tag names separated by a space and hit enter

Statin-Associated Autoimmune Myopathy: A Systematic Review of 100 Cases.
J Clin Rheumatol. 2017 Apr; 23(3):149-154.JC

Abstract

BACKGROUND

Statins are a group of drugs that reduce the levels of triglycerides and cholesterol in blood by inhibiting HMG-CoA reductase, an enzyme involved in rate limiting step in cholesterol synthesis. About 2-20% patients on statins develop toxic myopathies, which usually resolve on discontinuation of statin. More recently, an immune-mediated necrotizing myopathy has been found to be associated with statin use which in most cases requires treatment with immunosuppressants.

OBJECTIVE

To perform a systematic review on published case reports and case series of statin-associated autoimmune myopathy.

METHODS

A comprehensive search of PUBMED, EMBASE, Cochrane library and ClinicalTrials.gov databases was performed for relevant articles from inception until March 19, 2016 to identify cases of statin-associated necrotizing myopathy and characterize their symptoms, evaluation and response to treatment.

RESULTS

A total of 16 articles describing 100 patients with statin-associated autoimmune myopathy were identified. The mean age of presentation was 64.72 years, and 54.44% were males. The main presenting clinical feature was proximal muscle weakness, which was symmetric in 83.33% of patients. The mean creatine kinase (CK) was 6853 IU/l. Anti-HMG-CoA reductase antibody was positive in all cases tested (n = 57/57, 100%). In patients with no anti-HMG-CoA antibody results, diagnosis was established by findings of necrotizing myopathy on biopsy. Among the 83 cases where muscle biopsy information was available, 81.48% had necrosis, while 18.51% had combination of necrosis and inflammation. Most (83.82%) patients received two or more immunosuppressants to induce remission. Ninety-one percent had resolution of symptoms after treatment.

CONCLUSION

Statin-associated necrotizing myopathy is a symmetric proximal muscle weakness associated with extreme elevations of CK. It is common in males and can occur after months of statin use. It is associated with necrosis on muscle biopsy and the presence of anti-HMG-CoA reductase antibodies. It usually requires discontinuation and immune suppression for resolution. Rechallenge with statin is unsuccessful in most cases.

Authors+Show Affiliations

From the *Reading Health System, Wyomissing, PA; and †Sidney Kimmel Medical College at Thomas Jefferson University, Philadelphia, PA.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article
Review
Systematic Review

Language

eng

PubMed ID

28277343

Citation

Nazir, Salik, et al. "Statin-Associated Autoimmune Myopathy: a Systematic Review of 100 Cases." Journal of Clinical Rheumatology : Practical Reports On Rheumatic & Musculoskeletal Diseases, vol. 23, no. 3, 2017, pp. 149-154.
Nazir S, Lohani S, Tachamo N, et al. Statin-Associated Autoimmune Myopathy: A Systematic Review of 100 Cases. J Clin Rheumatol. 2017;23(3):149-154.
Nazir, S., Lohani, S., Tachamo, N., Poudel, D., & Donato, A. (2017). Statin-Associated Autoimmune Myopathy: A Systematic Review of 100 Cases. Journal of Clinical Rheumatology : Practical Reports On Rheumatic & Musculoskeletal Diseases, 23(3), 149-154. https://doi.org/10.1097/RHU.0000000000000497
Nazir S, et al. Statin-Associated Autoimmune Myopathy: a Systematic Review of 100 Cases. J Clin Rheumatol. 2017;23(3):149-154. PubMed PMID: 28277343.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Statin-Associated Autoimmune Myopathy: A Systematic Review of 100 Cases. AU - Nazir,Salik, AU - Lohani,Saroj, AU - Tachamo,Niranjan, AU - Poudel,Dilliram, AU - Donato,Anthony, PY - 2017/3/10/pubmed PY - 2017/11/29/medline PY - 2017/3/10/entrez SP - 149 EP - 154 JF - Journal of clinical rheumatology : practical reports on rheumatic & musculoskeletal diseases JO - J Clin Rheumatol VL - 23 IS - 3 N2 - BACKGROUND: Statins are a group of drugs that reduce the levels of triglycerides and cholesterol in blood by inhibiting HMG-CoA reductase, an enzyme involved in rate limiting step in cholesterol synthesis. About 2-20% patients on statins develop toxic myopathies, which usually resolve on discontinuation of statin. More recently, an immune-mediated necrotizing myopathy has been found to be associated with statin use which in most cases requires treatment with immunosuppressants. OBJECTIVE: To perform a systematic review on published case reports and case series of statin-associated autoimmune myopathy. METHODS: A comprehensive search of PUBMED, EMBASE, Cochrane library and ClinicalTrials.gov databases was performed for relevant articles from inception until March 19, 2016 to identify cases of statin-associated necrotizing myopathy and characterize their symptoms, evaluation and response to treatment. RESULTS: A total of 16 articles describing 100 patients with statin-associated autoimmune myopathy were identified. The mean age of presentation was 64.72 years, and 54.44% were males. The main presenting clinical feature was proximal muscle weakness, which was symmetric in 83.33% of patients. The mean creatine kinase (CK) was 6853 IU/l. Anti-HMG-CoA reductase antibody was positive in all cases tested (n = 57/57, 100%). In patients with no anti-HMG-CoA antibody results, diagnosis was established by findings of necrotizing myopathy on biopsy. Among the 83 cases where muscle biopsy information was available, 81.48% had necrosis, while 18.51% had combination of necrosis and inflammation. Most (83.82%) patients received two or more immunosuppressants to induce remission. Ninety-one percent had resolution of symptoms after treatment. CONCLUSION: Statin-associated necrotizing myopathy is a symmetric proximal muscle weakness associated with extreme elevations of CK. It is common in males and can occur after months of statin use. It is associated with necrosis on muscle biopsy and the presence of anti-HMG-CoA reductase antibodies. It usually requires discontinuation and immune suppression for resolution. Rechallenge with statin is unsuccessful in most cases. SN - 1536-7355 UR - https://www.unboundmedicine.com/medline/citation/28277343/Statin_Associated_Autoimmune_Myopathy:_A_Systematic_Review_of_100_Cases_ L2 - https://doi.org/10.1097/RHU.0000000000000497 DB - PRIME DP - Unbound Medicine ER -